Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 93, NWS La Crosse, WI

August 28, 2018Chickasaw County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 28, 2018, 9:19 AM CDT for Chickasaw County, Iowa. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2018, 9:19 AM CDT (14:19 UTC)
Expired
Aug 28, 2018, 9:45 AM CDT
In force
26 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Chickasaw County, IA

The radar

The La Crosse radar (KARX), 123 km from the middle of the area, began a volume at 14:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 9:30 AM CDTHAIL 1.5New Hampton, IADELAYED REPORT. TIME ESTIMATED FROM RADAR.
Aug 28, 9:33 AM CDTHAIL 1New Hampton, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 2.3 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 955 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 360 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
955 J/kg
Mixed-layer CIN
-230 J/kg
Mixed-layer LCL
1046 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
360 m²/s²
0-3 km storm-relative helicity
487 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

242 
WUUS53 KARX 281419
SVRARX
IAC037-281445-
/O.NEW.KARX.SV.W.0093.180828T1419Z-180828T1445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
919 AM CDT TUE AUG 28 2018

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Eastern Chickasaw County in northeastern Iowa...

* Until 945 AM CDT.

* At 918 AM CDT, a severe thunderstorm was located near New Hampton,
  moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Trained weather spotters. This storm has a history of 
           producing quarter size hail.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Fredericksburg and Lawler around 930 AM CDT.

Other locations impacted by this severe thunderstorm include County
Roads B 54 And V 56, County Roads V 56 And B 33, Boyd, Saude and
Williamstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4291 9236 4321 9236 4321 9208 4291 9208
TIME...MOT...LOC 1418Z 269DEG 42KT 4302 9235 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

CA
3 follow-up statements
595 
WWUS53 KARX 281432
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
932 AM CDT TUE AUG 28 2018

IAC037-281445-
/O.CON.KARX.SV.W.0093.000000T0000Z-180828T1445Z/
Chickasaw IA-
932 AM CDT TUE AUG 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR EASTERN CHICKASAW COUNTY...

At 931 AM CDT, a severe thunderstorm was located near Lawler, or 9
miles east of New Hampton, moving east at 50 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters. At 928 AM CDT, golf ball size 
         hail was reported just west of New Hampton. This storm also 
         has a history of blowing down trees.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
eastern Chickasaw County, including the following locations... County
Roads B 54 And V 56, County Roads V 56 And B 33, Boyd, Saude and
Williamstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4291 9236 4321 9236 4321 9208 4291 9208
TIME...MOT...LOC 1431Z 269DEG 42KT 4302 9214 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

CA
956 
WWUS53 KARX 281439
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
939 AM CDT TUE AUG 28 2018

IAC037-281445-
/O.CON.KARX.SV.W.0093.000000T0000Z-180828T1445Z/
Chickasaw IA-
939 AM CDT TUE AUG 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR EASTERN CHICKASAW COUNTY...

At 939 AM CDT, a severe thunderstorm was located over Waucoma, or 10
miles northwest of West Union, moving east at 50 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters. This storm has a history of 
         producing golf ball size hail and wind damage to trees.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
New Hampton, Fredericksburg, Lawler, Protivin, Jerico, Boyd, New
Hampton Airport, County Roads B 54 And V 56, County Roads V 56 And B
33, Saude, Highway 18 And County V 56, Highway 63 And County B 33,
Highway 63 And County B 22, Little Turkey, Jacksonville and Highway
18 63 And County B 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4303 9236 4321 9236 4321 9208 4291 9208
      4294 9217
TIME...MOT...LOC 1439Z 269DEG 42KT 4302 9201 

HAIL...1.75IN
WIND...60MPH
 
$$

CA
128 
WWUS53 KARX 281444
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
944 AM CDT TUE AUG 28 2018

IAC037-281454-
/O.EXP.KARX.SV.W.0093.000000T0000Z-180828T1445Z/
Chickasaw IA-
944 AM CDT TUE AUG 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHICKASAW COUNTY WILL
EXPIRE AT 945 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.

LAT...LON 4303 9236 4321 9236 4321 9208 4291 9208
      4294 9217
TIME...MOT...LOC 1444Z 269DEG 42KT 4302 9201 

$$

CA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 6:53 AM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 28, 6:53 AM CDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
653 AM CDT Tue Aug 28 2018

.SHORT TERM...(Today and tonight)
Issued at 349 AM CDT Tue Aug 28 2018

At 3 AM, life-threatening flooding was taking place in southern
La Crosse, southern Monroe, and Vernon counties. County Emergency
Management reported that evacuations were taking place in these
areas. Numerous roads have been washed out. This is a particularly
dangerous situation along Coon Creek. In addition, record
flooding is expected along the Kickapoo River at Ontario. Radar
estimates of 5 to locally 12 inches of rain has fallen since 8 PM
Monday night. During the next 2 to 3 hours, the low-level jet
will gradually veer away from our area. As this occurs, the
showers and storms will move east out of these counties. Prior to
this occurring, these areas may see up to another 2 inches of
rain. Due to this, will keep the Flash Flood Watch going through
7 AM this morning.

The 28.00z models are in good agreement that a shortwave trough
will move through the area this evening. As it approaches the area,
another round of showers and storms will develop across the area
this afternoon and then continue into tonight. 0-1 km mixed layer
CAPES will climb into the 2500 to 3500 J/kg range by late morning
across parts of northeast Iowa and in southwest and central
Wisconsin. In addition, the 0-3 km shear will climb into the 40 to
50 knot range. Due to this, expect a damaging wind threat in these
areas. Maybe some isolated tornadoes along some of the bowing
segments.  To the north of this area, there will be enough shear
and elevated instability for the potential of some large hail.
With precipitable water values around 2 inches, there is a concern
of additional heavy rain across southwest and central Wisconsin
and northeast Iowa. There may be a need for another Flash Flood
Watch.

.LONG TERM...(Wednesday through Labor Day)
Issued at 349 AM CDT Tue Aug 28 2018

From Wednesday through Thursday, short wave ridging will provide
some much needed dry weather for the area. With 850 mb
temperatures around 9C on Wednesday, high temperatures will be
mainly in the 60s. Warm air advection will develop across the
region on Thursday. As this occurs, 850 mb temperatures will climb
into the 9 to 15C range. This will result in the high temperatures
climbing into the lower and mid 70s.

From Thursday night through Saturday, a longwave trough will move
through the region. This system will provide another round of
showers and storms. Mixed layer CAPES will climb into 1500 to
3000 J/kg. With 0-3 km shear of 30 to 40 knots, may have some
bowing segments with some of these storms from time to time.

From Sunday night into Monday, return flow on the backside of a
departing high may bring some showers and storms back into the
area for the Labor Day. High temperatures will range from the mid
70s to lower 80s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 653 AM CDT Tue Aug 28 2018

IFR to LIFR conditions are possible in low stratus this morning.
Showers and thunderstorms look to impact the TAF sites late this
morning through the afternoon hours. Some of the storms may
produce large hail and gusty winds in addition to heavy rain.
Conditions should improve to MVFR and eventually to VFR later this
afternoon after the showers and storms move east of the area.

&&

.HYDROLOGY...Through Tonight
Issued at 653 AM CDT Tue Aug 28 2018

Flooding will continue this morning across portions of southwest
and central Wisconsin where 5 to 8 inches of rain fell. Radar
estimates nearly 12 inches of rain fell over portions of La
Crosse, Monroe, and Vernon Counties. Thunderstorms may produce
additional heavy rainfall of 1 to 3 inches today into this
evening over areas already experiencing flooding issues. The Flash
Flood Watch has been extended through 7 AM Wednesday.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through Wednesday morning for WIZ041>044-
     053>055-061.

MN...Flash Flood Watch through Wednesday morning for MNZ096.

IA...Flash Flood Watch through Wednesday morning for IAZ011-030.

&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Wetenkamp
HYDROLOGY...Wetenkamp
Hazardous weather outlook, Aug 28, 9:08 AM CDT, 11 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
908 AM CDT Tue Aug 28 2018

MNZ079-086>088-094-095-WIZ017-029-032>034-291200-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Taylor-Clark-Buffalo-
Trempealeau-Jackson-
908 AM CDT Tue Aug 28 2018

This Hazardous Weather Outlook is for portions of northeast
Iowa and southeast Minnesota into north central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon into this
evening. A few storms could be strong with gusty winds, locally
heavy rainfall, and small hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances return Thursday night through Saturday and
again Sunday night into Monday. It is too early to determine if
there would be a severe weather threat with any of these storms.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

MNZ096-WIZ041>044-053>055-061-291200-
Houston-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland-
Grant-
908 AM CDT Tue Aug 28 2018

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Flooding will continue today across portions of the area.

Scattered thunderstorms are expected this afternoon into this
evening. Some of the storms may become severe with damaging
winds,
large hail, and heavy rainfall leading flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances return Thursday night through Saturday and
again Sunday night into Monday. It is too early to determine if
there would be a severe weather threat with any of these storms.

.SPOTTER INFORMATION STATEMENT...

Rainfall and flooding reports would be appreciated. Local spotter
activation may be needed this afternoon and early evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-029-030-291200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-
908 AM CDT Tue Aug 28 2018

This Hazardous Weather Outlook is for parts of northeast Iowa.

.DAY ONE...Today and Tonight

Scattered thunderstorms may produce large hail and damaging wind
this morning, with additional storms expected this afternoon.
Locally heavy rain is also a threat, and frequent lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances return Thursday night through Saturday and
again Sunday night into Monday. It is too early to determine if
there would be a severe weather threat with any of these storms.

.SPOTTER INFORMATION STATEMENT...

Occasional storm spotter activation is expected today.
Rainfall reports would also be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Shea

In the hours before

Special weather statement, Aug 28, 8:04 AM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service La Crosse WI
804 AM CDT TUE AUG 28 2018

IAZ008-009-018-019-281430-
Floyd-Chickasaw-Howard-Mitchell-
804 AM CDT TUE AUG 28 2018

...A STRONG TO SEVERE THUNDERSTORM WILL AREA OF NORTHERN IOWA...

At 802 AM CDT, a strong thunderstorm was located near Clear Lake, or
8 miles east of Garner, moving east at 45 mph.

This storm could bring large hail and frequent lightning into areas
of north central and northeast Iowa through mid morning. If this
storms approaches your area, move indoors and away from windows.

Warnings are certainly possible with this storm.

Locations impacted include...
Charles City, New Hampton, Rockford, and Floyd.

LAT...LON 4326 9302 4344 9208 4292 9208 4295 9302
TIME...MOT...LOC 1302Z 258DEG 51KT 4308 9344

Shea
Local storm report, Aug 28, 8:41 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
841 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 AM     HEAVY RAIN       LA FARGE                43.58N 90.64W
08/28/2018  M4.70 INCH       VERNON             WI   PUBLIC

0834 AM     HEAVY RAIN       1 NW VALLEY             43.65N 90.56W
08/28/2018  M4.50 INCH       VERNON             WI   PUBLIC

0821 AM     HEAVY RAIN       LA CRESCENT             43.83N 91.31W
08/28/2018  M4.50 INCH       HOUSTON            MN   PUBLIC

0803 AM     HEAVY RAIN       2 NE MOUND PRAIRIE      43.80N 91.43W
08/28/2018  M4.95 INCH       HOUSTON            MN   PUBLIC

&&
Local storm report, Aug 28, 8:48 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
848 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 AM     TSTM WND GST     1 W ROCKFORD            43.05N 92.97W
08/28/2018  E50 MPH          FLOYD              IA   LAW ENFORCEMENT

&&

SHEA
Local storm report, Aug 28, 8:49 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
849 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 AM     HAIL             NORA SPRINGS            43.14N 93.01W
08/28/2018  E0.75 INCH       FLOYD              IA   FIRE DEPT/RESCUE

            DIME SIZED HAIL REPORTED

&&

SHEA
Local storm report, Aug 28, 8:54 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
854 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 AM     HAIL             MARBLE ROCK             42.96N 92.87W
08/28/2018  M1.00 INCH       FLOYD              IA   FIRE DEPT/RESCUE

0854 AM     HAIL             2 N MARBLE ROCK         42.99N 92.87W
08/28/2018  M1.00 INCH       FLOYD              IA   FIRE DEPT/RESCUE

&&

SHEA
Local storm report, Aug 28, 9:13 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
913 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 AM     HAIL             CHARLES CITY            43.07N 92.68W
08/28/2018  M0.50 INCH       FLOYD              IA   FIRE DEPT/RESCUE

&&

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 8:04 AM CDTSpecial Weather StatementARXChickasaw, Floyd, Howard86 min
Aug 28, 8:27 AM CDTSevere Thunderstorm WarningARXFloyd, Mitchell48 min
Aug 28, 8:50 AM CDTSevere Thunderstorm WarningARXChickasaw, Floyd, Howard, Mitchell40 min
Aug 28, 9:34 AM CDTSevere Thunderstorm WarningARXFayette, Winneshiek41 min
Aug 28, 10:08 AM CDTSevere Thunderstorm WarningARXAllamakee, Clayton33 min
Aug 28, 10:16 AM CDTSevere Thunderstorm WarningARXFayette, Winneshiek14 min
Aug 28, 11:42 AM CDTSpecial Weather StatementARXChickasaw33 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.